DEAR READER: Tramadol is an opiate agonist, a narcotic-like pain reliever used to treat moderate-to-severe pain. In the United States, it is marketed as Ultram, Rybix, Ultracet containing acetaminophen or Ryzolt; in Canada, Ralivia; in Mexico, Durodor Retard and Trexol. The regular tablet is generally taken every four to six hours. The extended-release tablet should be taken once daily.
Side effects can include blurred vision, lightheadedness, dizziness, uncontrollable shaking, drowsiness, headache, nausea, vomiting and constipation. Overdose may include chest tightness, wheezing, fever, itching, cough, swelling of the face, tongue, lips or throat and cough. It can be habit-forming.
Dosing should be under the strict guidance of the prescribing physician. When discontinued, the Tramadol should be decreased gradually. Sudden withdrawal can lead to insomnia, runny nose, paresthesias of the hands or feet, chills, nausea, hallucinations and more.
Before beginning this medication, a physician should be advised if the user consumes alcohol or takes any medications containing alcohol, or has a drug addiction. Should this be the case, he or she will likely recommend another drug for pain control.
The flu-like symptoms you experienced were not flu—they were from withdrawal. The water running out of your head is likely because you didn’t taper the dosage downward but attempted sudden withdrawal.
Osteoarthritis is a chronic disease of the joints that results from a breakdown of cartilage. It causes pain and stiffness of joints. The problem should be addressed for what it is. You might consider rubbing castor oil onto your affected joints, using over-the-counter Castiva, liquid pectin and purple grape juice, or glucosamine/chondroitin. Therapeutic exercise is important, too. Consider yoga, tai chi or water aerobics, which will keep your joints flexible while reducing your pain. Perhaps a visit to the physical-therapy department of your local hospital will be beneficial. Then, despite the fact that your doctor isn’t concerned, I recommend you make appointments with a rheumatologist to discuss treatment of your arthritis and a drug counselor for help with your addiction to Tramadol.
To provide related information, I am sending you copies of my Health Reports “Managing Chronic Pain” and “Understanding Osteoarthritis.” Other readers who would like copies should send a self-addressed stamped No. 10 envelope and a $2 check or money order for each report payable to Newsletter and mailed to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title(s) or print an order form off my website at www.AskDrGottMD.com.
If readers would like to contact Dr. Gott, they may write him through your newspaper or send their mail directly to Dr. Gott c/o United Media, 200 Madison Ave., 4th fl., New York, NY 10016. However, if readers want to request a newsletter, they should write to the Ohio address.
Dr. Peter H. Gott is a retired physician and the author of several books, including “Live Longer, Live Better,” “Dr. Gott’s No Flour, No Sugar Diet” and “Dr. Gott’s No Flour, No Sugar Cookbook,” which are available at most bookstores or online. His website is www.AskDrGottMD.com.